Onset of Kleine-Levin Syndrome in association with isotretinoin treatment.
ABSTRACT The synthetic retinoid isotretinoin is an effective treatment option for severe forms of acne vulgaris. However, several reports indicate that some patients experience altered central nervous system functions in association with treatment. We present here the first description of the onset of Kleine-Levin Syndrome (KLS), a rare disorder characterised by periodic hypersomnia and cognitive and behavioural symptoms, in close temporal relation to the start of isotretinoin treatment. We also discuss the biological potential of retinoids to affect sleep. CONCLUSIONS: In light of a documented potential of retinoids to modulate sleep-wake regulation, the present case suggests that isotretinoin may rarely trigger the onset of KLS.
- [Show abstract] [Hide abstract]
ABSTRACT: There are a few case reports in literature that isotretinoin treatment may alter sleep architecture. Also studies in mice suggest a role of retinoids in the contribution of delta oscillations to the sleep electroencephalography. The aim of this study was to investigate the effect of isotretinoin treatment on sleep architecture using polysomnography (PSG). Twelve severe acne vulgaris patients without any psychiatric and sleep disorders were treated with 0.5 mg/kg of isotretinoin. Clinician-administered acne questionnaire, psychiatric examination, Epworth sleepiness scale and PSG recordings were performed after the first month of treatment. Sleep efficiency was increased from 83.5% (62.8-89.0%, quartiles) to 89.5% (81.5-93.5%, quartiles; P = 0.036) and sleep latency decreased from 18.0 min (11.1-36.3, quartiles) to 15.5 min (9.3-19.0, quartiles; P = 0.023) following 1-month isotretinoin treatment. There were no significant changes in other sleep parameters of PSG and scores of Epworth sleepiness scale. This study suggests that isotretinoin treatment slightly improves night-time sleep without any effects on sleep stages and daytime sleepiness.Journal of the European Academy of Dermatology and Venereology 05/2011; 26(6):778-81. · 2.69 Impact Factor